9 Medications That Can Affect Your Exercise Routine
Getting in a workout is great for your health, but everything else you do for your health — from the food you eat to the medications you take — can impact how effective that sweat session is. Both common over-the-counter drugs and prescription medications can affect your exercise routine in unexpected ways, which is why it's incredibly important to check the instructions about interactions and potential side effects for every drug you take — even if you've taken it a thousand times and think you know it backwards. They could be messing with your workout in ways you'd never think of.
Exertion in the shape of intense physical activity impacts many different parts of the human body, from breathing and cardiovascular systems to muscles and tendons, and the effects of exercise might change depending on what medications you're taking. While these effects may be subtle, if you're not making the kind of progress you'd hoped for, it's possible that these are behind it. Talk to your doctor about how a new medication might mess with your workout of choice, and figure out a plan for an alternative exercise routine. Your body deserves the best, in both how you move it and how you take care of it. Here are nine medications that may have an impact on your workout.
1. Statins & Fibrates
These drugs are used to treat high cholesterol, and may increase fatigue and depress the body's muscle growth rate. That means that your recovery times will be longer, your energy levels in general will be lower, and you shouldn't expect peak performance from yourself when you're taking them. Your muscles may ache more when they're recovering, too.
A study in 2016 found that antihistamines can slightly affect your recovery from your workouts, in part because they relax blood vessels and so increase your risk of fainting. Taking them also raises fatigue levels, which means you'll feel more tired and less capable of doing an extra set or fifteen.
3. Beta Blockers
Beta blockers are used to slow heart rates in cases of arrhythmia and other heart issues, and their main way they interact with exercise is that you won't be able to get your heart rate to peak speeds. The American Heart Association recommends that anybody on beta blockers adjusts their "target" heart rate for exercise to reflect what their cardiovascular system is actually able to do under stress. If you take a beta blocker, talk to your doctor about what this heart rate would look like.
4. Non-Steroidal Anti-Inflammatory Drugs
The New York Times reported in 2017 that, for people who exercise regularly at high intensity, excessive use of NSAIDs, aka non-steroidal anti-inflammatory drugs such as aspirin, isn't a good idea. Taking NSAIDS puts pressure on the kidneys and means muscle repair time takes longer. Pain medication when you exercise can also mask concerning injuries and aches that shouldn't be ignored.
Benzodiazepines are used to treat anxiety, thereby lowering general energy levels. They increase fatigue and sleepiness in many users, so hitting it hard during a gym session is less possible.
6. ACE Inhibitors
ACE inhibitors are another class of high blood pressure medication, and it's been observed by scientists at the National Heart Foundation of Australia that they tend to create lower heart rates during exercise and afterwards. That means you have to cool down carefully over a longer period than normal to avoid plummeting blood pressure and potentially fainting.
Diuretics are used to treat high blood pressure by flushing water through the body more quickly than it would normally. Because of this, they can increase dehydration, which means you need to be mindful of your water intake as you work out, and watch carefully for dehydration symptoms.
8. Some Antibiotics
Research has found that several kinds of antibiotics, including fluoroquinolones, cotrimoxazole, and minocycline, can increase the risk of tendon injuries if you take them and exercise. Fluoroquinolones in particular are known to cause lesions in tendon tissue, while other kinds can cause muscle mylagia or myositis, complex conditions that cause muscular pain and inflammation. If you're on antibiotics, it's worth being careful with stretching, and avoiding exercises that put excess strain on your tendons.
Should you exercise when you have a cold? Decongestants plus exercise can be a troubling mix. Decongestants made with pseudoephedrine can cause an increase in heart rate and blood pressure, which, paired with the increase of heart rate during exercise, can cause a lot of stress on your cardiovascular system.
If you're unsure about whether or not your medication will work with your exercise regime, it's a good idea to consult a professional. And pay attention to what your body's telling you; if you're struggling through a normal workout, now is probably a good time to rest and let your medication do its job.